Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 355, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 18, 2002, 5:15 PM CDT for Madison County, Marshall County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 5:15 PM CDT (22:15 UTC)
- Expired
- Sep 18, 2002, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Madison County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
538
WUUS54 KBMX 182215
SVRBHM
ALC089-095-182300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT WED SEP 18 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN NORTH CENTRAL ALABAMA
MARSHALL COUNTY IN NORTHEAST ALABAMA
* UNTIL 600 PM CDT
* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NEW HOPE...MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GRANT AND
MELTONSVILLE.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3468 8637 3460 8631 3460 8618 3451 8612
3448 8607 3444 8612 3435 8615 3453 8649What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:04 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 18, 3:04 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 304 PM CDT WED SEP 18 2002 SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTH ALABAMA ALONG MID LEVEL INSTABILITY AXIS. MOST OF THE ACTIVITY DIURNAL BASED... AND SHOULD DIMINISH AFTER SUNSET. MESO-ETA AND RUC SHOW ANOTHER VORT MAX MOVING THROUGH THE TENNESSEE VALLEY TONIGHT..SO WILL LEAVE 30% POPS IN FORECAST. UPPER TROF DIGGING SOUTHWARD IN THE PLAINS STATES WILL RESULT IN BUILDING UPPER RIDGE OVER SOUTHEAST STATES THROUGH FRIDAY MORNING. INSTABILITY AXIS OVER TENNESSEE VALLEY WILL SHIFT NORTH OF ALABAMA TONIGHT...AND EXPECT LESS CONVECTION ACROSS NORTH ALABAMA THURSDAY AND THURSDAY NIGHT. UPPER LOW LIFTS RAPIDLY NORTHEAST AND LEAVES TROF AXIS WEST OF ALABAMA...BUT ENOUGH ENERGY FROM THIS SYSTEM SHOULD PUSH A LINE OF THUNDERSTORMS INTO WEST ALABAMA FRIDAY AFTERNOON. AT THIS TIME...THREAT OF SEVERE WEATHER ACROSS ALABAMA LOOKS MINIMAL DUE TO WEAKENING UPPER LEVEL SUPPORT. DEEPER MOISTURE AND SURFACE FRONT WILL LIKELY STALL OUT OVER ALABAMA THIS WEEKEND. ANOTHER PLAYER IN ALL OF THIS IS TROPICAL STORM ISIDORE. UNCERTAINTY OF WHERE ISIDORE WILL GO ONCE IT REACHES THE SOUTHERN GULF OF MEXICO. BASED ON THE ABOVE MENTIONED FACTORS...WILL KEEP RAIN CHANCES IN THE FORECAST THROUGH TUESDAY. HSV 72 88 72 88/ 30 30 10 50 BHM 72 90 73 89/ 20 30 10 50 MGM 73 92 72 91/ 10 30 10 50 .BHM...NONE. 58
In the hours before
Special weather statement, Sep 18, 1:01 PM CDT, 4 hours 14 minutes before
ALZ001>050-181901- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 101 PM CDT WED SEP 18 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A MOIST AND UNSTABLE AIR MASS REMAINS ACROSS THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. THE SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS ACROSS THE EXTREME NORTHERN SECTIONS AND ALSO DURING THE PEAK HEATING HOURS OF THE AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 2:29 PM CDT | Tornado Warning | BMX | Madison | 31 min |
| Sep 18, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.